Alert archive / Indiana / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Indianapolis, IN

October 29, 202414 counties in Indiana

NWS Indianapolis, IN issued this red flag warning at Oct 29, 2024, 2:56 AM EDT for 14 counties in Indiana. It took effect at Oct 29, 2024, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2024, 2:56 AM EDT (06:56 UTC)
In effect from
Oct 29, 2024, 1:00 PM EDT
Expired
Oct 29, 2024, 8:00 PM EDT
In force
7 hr
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Parke County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS83 KIND 290656
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
256 AM EDT Tue Oct 29 2024

INZ021-028>031-035>041-043-044-291700-
/O.UPG.KIND.FW.A.0001.241029T1700Z-241030T0000Z/
/O.NEW.KIND.FW.W.0001.241029T1700Z-241030T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-
256 AM EDT Tue Oct 29 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR FOR CRITICAL FIRE WEATHER CONDITIONS...

The National Weather Service in Indianapolis has issued a Red
Flag Warning for critical fire weather conditions, which is in 
effect from 1 PM this afternoon to 8 PM EDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Counties north of I-70.

* TIMING...Tuesday afternoon into early Tuesday evening.

* WINDS...Southwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 30 percent.

* TEMPERATURES...Up to 82.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
248 
WWUS83 KIND 291338
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
938 AM EDT Tue Oct 29 2024

INZ021-028>031-035>041-043-044-300000-
/O.CON.KIND.FW.W.0001.241029T1700Z-241030T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-
938 AM EDT Tue Oct 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS...

The National Weather Service in Indianapolis has issued a Red
Flag Warning for critical fire weather conditions, which is in 
effect from 1 PM this afternoon to 8 PM EDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Counties north of I-70.

* TIMING...Tuesday afternoon into early Tuesday evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 30 percent.

* TEMPERATURES...Up to 82.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
661 
WWUS83 KIND 300003
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
803 PM EDT Tue Oct 29 2024

INZ021-028>031-035>041-043-044-300115-
/O.EXP.KIND.FW.W.0001.000000T0000Z-241030T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-
803 PM EDT Tue Oct 29 2024

...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER
CONDITIONS...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 29, 1:16 AM EDT, 1 hour 40 minutes earlier. Its key messages:

  • Near record warmth Tuesday and Wednesday along with wind gusts of 35 to 45 mph.
  • Elevated fire weather concerns tomorrow due to winds greater than 25MPH and RH values nearing 30%.
  • Rain expected for Halloween, most likely period of rain during the morning to early afternoon
Area forecast discussion, Oct 29, 1:16 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
116 AM EDT Tue Oct 29 2024

.KEY MESSAGES...

- Near record warmth Tuesday and Wednesday along with wind gusts of
  35 to 45 mph.

- Elevated fire weather concerns tomorrow due to winds greater than
  25MPH and RH values nearing 30%.

- Rain expected for Halloween, most likely period of rain during the
  morning to early afternoon

&&

.FORECAST UPDATE...
Issued at 951 PM EDT Mon Oct 28 2024

Skies were mostly cloudy across central Indiana this evening. The
clouds and a southeast wind were keeping temperatures in the 60s.

Forecast is in good shape. Upped sky cover some based on latest
trends on satellite and observations. Lowered wind gusts some as
feel the inversion will be strong enough that winds will initially
have a harder time mixing down. Gusts will be on the increase though
even by sunrise.

With clouds and winds, temperatures won't fall nearly as much as
previous nights. Lows in the upper 50s to lower 60s most areas still
look good.

&&

.SHORT TERM (This evening through Tuesday)...
Issued at 253 PM EDT Mon Oct 28 2024

Rest of Today and Tonight...

Surface high pressure has begun shifting off to the east, aided by
the deepening of the west coast trough. This will allow for the
return of S/SW flow and a warming trend across the Ohio Valley.

Central Indiana's first noticeable change from the shift in high
pressure is the emergence of mid to upper level cloud decks upstream
of the trough. Despite a dry PBL, and soil moisture, this cloud
cover has limited temperature gains slightly this afternoon, with
temperatures currently in the upper 60s. There are still a few more
hours of diurnal warming available, of which should allow a few
locations to reach or exceed 70.

Overnight, a warm front will emerge out ahead of a developing
nocturnal LLJ. This along with continued cloud cover should keep the
PBL from decoupling, leading to non-climatological gusts overnight.
Model soundings should mixing to around 2000ft overnight, which
should result in gusts to around 20kts. All of this should also
limit diurnal cooling overnight, with lows expected to be only in
the low 60s.

Tuesday...

High pressure will continue to push eastward as WAA over the
Appalachian region builds the upper level ridge. By Tuesday morning
most of central Indiana, will be well within a strong corridor of
S/SW flow between a developing low to the west and the aforementioned
eastern CONUS high. Model soundings reaffirm a very dry near surface
layer from the antecedent subsidence with due points starting in
the upper 50s. However as near surface lapse rates become dry-
adiabatic, and subsequent mixing increases, dew points should fall
into the upper 40s to low 50s.

There is still some uncertainty on surface temperatures tomorrow
afternoon. A dry slot will advect into the region late tonight into
tomorrow morning, clearing much of the cloud cover. However, by
tomorrow afternoon, cloud debris from upstream cyclogenesis/lift
could lead to an increase in upper level cloud cover by the
afternoon. If cloud cover remains diffuse, highs in the low 80s are
likely across much central Indiana; on the contrary if cloud cover
increases quickly in the afternoon temperatures may only get into
the upper 70s.

As mentioned, winds are expected to increase overnight, and then
oncer again tomorrow afternoon. The LLJ from tonight will weaken
some through daytime processes, but should remain around 40kts. Most
of the CAMs show dry adiabatic lapse rates through the PBL, with PBL
tops between 4-5kft. This should allow for momentum transfer of
at least 35kts tomorrow afternoon, with occasional higher gusts.

&&

.LONG TERM (Tuesday night through Monday)...
Issued at 253 PM EDT Mon Oct 28 2024

An increasingly amplified upper level regime for much of the
extended period leading to a little bit of everything later this
week and through the weekend. There is potential for record highs
Wednesday along with strong winds...rain and a few storms for
Halloween then a warm start to November to follow along with hints
in the 7-10 day period of a wetter and more unsettled pattern
developing.

Tuesday Night through Thursday Night

Breezy conditions will linger Tuesday night after the stronger wind
gusts anticipated for earlier in the day. The surface pressure
gradient will remain tight across the region with high pressure
located over the Carolinas and a cold front back across the upper
Midwest. Model soundings show the boundary layer mixing efficiently
again on Wednesday which will translate to stronger gusts again
during peak heating. The presence of a broad low level jet extending
from the Great Lakes southwest into the central Plains will only
further aid in stronger surface gusts...likely peaking at 40-45mph
at times Wednesday afternoon.

Besides the wind...temperatures will remain a primary focus as well
with low level thermals again showing record highs in the low 80s
are likely to be threatened. The combination of the dry antecedent
near surface layer and gusty S/SW flow would support highs
potentially exceeding guidance as well. The record high for KIND for
Wednesday is 82 from 1950.

Confidence continues to grow in a more open upper level wave
tracking from the northern Rockies into the Great Lakes by late
Thursday...translating into a more progressive cold frontal passage
through the Ohio Valley that will focus more from the early morning
through the first half of the day. Cannot rule out a few rumbles of
thunder but overall instability parameters are unimpressive. Most
locations will see a quarter to half inch by the time rain ends...
certainly not amounts that will aid the ongoing drought conditions
but welcomed nonetheless. The earlier frontal passage would mean
rain would be out of the area for activities Thursday evening with
primary impacts being continued breezy conditions and temperatures
falling into the upper 50s and lower 60s.

Friday through Monday

The passage of the upper wave to the north of the region will keep a
general southwest flow aloft and ultimately lead to a glancing blow
to cooler air for Friday. Another broad area of high pressure will
expand across the region Friday into the weekend with return flow
developing as early as Saturday night as the high shifts east into
New England. Highs will recover back into the upper 60s and lower
70s by Sunday and Monday.

The upper level pattern will undergo a transition late weekend into
early next week as a broad...deep trough develops over the western
part of the country. Model differences remain with respect to how
amplified the western trough becomes and ultimately...how quickly
pieces of energy aloft eject out of the trough and kick east towards
the Midwest and Great Lakes. There is potential for rain to move
into the region as early as Sunday but expect the greatest impacts
from rain would likely hold off until early next week as the upper
level pattern fully amplifies.

There does appear to be a few opportunities for more widespread
rainfall by early next week with a flow pattern aloft that would
support Pacific moisture being transported into the Ohio Valley
overtop of a low level fetch with some influence out of the Gulf of
Mexico. Still a lot of details to be fleshed out but appears to be
one of the better signals for rain that we have seen locally in a
while.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 114 AM EDT Tue Oct 29 2024

Impacts:

- Non-convective low level wind shear through 12Z
- Wind gusts to 35kts this afternoon at LAF, lower elsewhere

Discussion:

VFR conditions expected through the TAF period with scattered high
clouds along with some diurnal cu this afternoon. A 45kt LLJ at 020
will continue to create LLWS through 12Z when surface gusts are
expected to increase along with a gradual weakening of the LLJ.
Southerly wind gusts to 35kts expected from 14Z to 00Z at LAF,
closer to 30kts elsewhere.

&&

.FIRE WEATHER...
Issued at 253 PM EDT Mon Oct 28 2024

As mentioned in the short term discussion, a shortwave will
strengthen throughout tonight into tomorrow, tightening the pressure
gradient and creating windy conditions. Confidence is high in gusts
of at least 25mph, with some areas reaching 40mph tomorrow
afternoon. The greater uncertainty is how low RH values will drop
this afternoon. Model soundings show very dry air all the way
through the lowest 5km. Given relatively high bulk-Richardson values
in the PBL, mixing in the low levels should be fairly efficient
across our NW. This has lead to a current bullish dew point forecast
of upper 40s across NW portions of the area. This falls around the
10th-20th percentile of modeled guidance, and could lead to minimum
RH values of at least 24% tomorrow afternoon for NW central Indiana.

There is still some uncertainty on afternoon highs tomorrow afternoon
due to the potential of upper level cloud cover. If temperatures
stay in the upper 70s tomorrow afternoon, RH values will likely be
closer to 30-35%.

A very dry air mass has been in place across the region, and very
little rainfall has occurred in the past month leading to mostly dry
fuel moisture values. After conversations with local fire weather
partners, these low fuel moistures are mostly confined to finer
materials (grasses, etc.), with less of a concern for forested
regions. Thus a Red Flag Warning will be held off for now, but a SPS
will be issued for the potential of quickly spreading field fires
given gusts of at least 25mph and RH values near 25%.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 1 PM EDT this afternoon through this
evening for INZ021-028>031-035>041-043-044.

&&

UPDATE...50
SHORT TERM...Updike
LONG TERM...Ryan
AVIATION...White
FIRE WEATHER...Updike
Hazardous weather outlook, Oct 28, 3:51 PM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
351 PM EDT Mon Oct 28 2024

INZ042-045>049-051>057-060>065-067>072-292000-
Randolph-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
351 PM EDT Mon Oct 28 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind gusts to 35 mph are expected Tuesday afternoon and evening.

Thunderstorms are possible on Halloween. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

INZ021-028>031-035>041-043-044-292000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-
351 PM EDT Mon Oct 28 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind gusts to 45 mph and relative humidity near 30 percent could
result in the potential for wildfire spread Tuesday afternoon.

Thunderstorms are possible on Halloween. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

Nearby

Red Flag Warnings in Indiana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.